Written by Scott Campbell, Cumbernauld Media's Senior Reporter.
Published at 01:18 on 24 June 2015
Police Crime NHS
MDMA - 3, 4-methylenedioxy-methamphetamine. Picture: supplied.
A NUMBER of key public bodies in around the Lanarkshire area have issued a warning to drug users, after reports of people consuming “potent” capsules.
Police Scotland, NHS Greater Glasgow and Clyde and NHS Lanarkshire have issued a joint drugs warning after an increase in the number of reports last week of young people experiencing significant adverse effects from consuming capsules containing ecstasy crystals
Known as MDMA - 3, 4-methylenedioxy-methamphetamine, the ecstasy concerned comes in a crystal form, and is contained within either a capsule or tablet form.
Detective Inspector Michael Miller, Police Scotland’s National Drug Coordinator, said: “Any drug can be dangerous and MDMA in crystalline form is likely to be far more concentrated.
“These incidents highlight the dangers of taking MDMA in both its crystalline and pill form. These drugs are potent and you are putting your health at risk if you take ecstasy.
“I cannot emphasise enough that consuming MDMA with alcohol or any other drug increases the risks significantly.
“The festival season has now started, ecstasy and other drugs will be in circulation with some people trying them for the first time. The police message is clear – taking any illicit drug puts your health in danger and if you are found with illegal drugs you will be reported to the Procurator Fiscal and may be arrested. Avoid drugs, keep safe and enjoy the festival experience,” he added.
Dr Richard Stevenson, consultant in emergency medicine, NHS Greater Glasgow and Clyde said that the “inherent dangers associated with taking recreational drugs should not be underestimated.”
He continued: “Anyone who feels unwell, or knows anyone who appears unwell after taking these substances should seek medical treatment as soon as possible.
“A description or if possible the substance/tablet taken brought with the patient to the department to assist in treatment would also be helpful.”
Dr Adam Brodie, NHS Lanarkshire clinical director for addictions, explained that there are “considerable health risks” associated with consumption of ecstasy, with the drug to “liver, kidney and heart problems.”
He added: “The comedown from the drug can also make people feel lethargic and depressed.
“Those with a heart condition, blood pressure problems, epilepsy or asthma can also have a very dangerous reaction to the drug.
“Evidence also suggests long-term users can suffer memory problems and may develop depression and anxiety.
“Tablets can be cut with a variety of substances and capsules and may be sold as MDMA when in fact they are nothing of the sort, and may be more dangerous.
More health stories
|Published||Headline||Read in full|
|10 July 2015||Event sees progress on new intensive care unit at Monklands Hospital||http://www.cumbernauld-media.com/news/health/1382-event-sees-progress-on-new-intensive-care-unit-at-monklands-hospital|
|10 July 2015||Baby-friendly Lanarkshire||http://www.cumbernauld-media.com/news/health/1383-baby-friendly-lanarkshire|
|24 June 2015||NHS appeal for volunteer drivers in Cumbernauld||http://www.cumbernauld-media.com/news/health/1365-nhs-appeal-for-volunteer-drivers-in-cumbernauld|
|24 June 2015||Authorities issue drugs warning||http://www.cumbernauld-media.com/news/health/1368-authorities-issue-drugs-warning|
|19 May 2015||It’s national Walk to School Week||http://www.cumbernauld-media.com/news/health/1333-it-s-national-walk-to-school-week|
|Search older articles:|